Nebraska, 2018

Hail in Nebraska, June 23, 2018

June 23, 2018 · NWS GID · 1 event in 1 county or zone

This Saturday evening featured several, mainly non-severe multicell thunderstorms, primarily within counties north of Interstate 80. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$175,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Saturday evening featured several, mainly non-severe multicell thunderstorms, primarily within counties north of Interstate 80. However, between 8-9 p.m. CDT, a small-but-briefly intense storm tracked along the Dawson-Gosper County line, yielding one report of golf ball size hail roughly halfway between Lexington and Johnson Lake before quickly weakening. Around this same time, a more widespread area of scattered strong convection started blossoming north of Interstate 80, peaking in intensity between 9-11:30 p.m. CDT before fading away. Based on radar data, marginally severe hail and/or wind might have affected portions of Nance, Howard and Merrick counties, but there were no verifying ground-truth reports.

In the mid-upper levels, this event occurred within a fairly subtle forcing regime, with the local area seeing only passing weak ripples embedded in quasi-zonal flow, well-downstream from a stronger shortwave trough well off to the west over western Wyoming. At the surface, a fairly weak quasi-stationary front extended southeastward across north central and eastern Nebraska, attendant to a weak low pressure center over South Dakota. Around the time of the hail near Lexington, the mesoscale environment featured mixed-layer CAPE around 1000 J/kg and deep-layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 5:25 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 23, 5:25 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
625 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM CDT Sat Jun 23 2018

This appears to be an active period especially on Sunday, but
forecast models are all over the place with their solutions
limiting confidence.

This evening...Radar at 315 PM was already indicating developing
thunderstorms just northeast of our forecast area and southwest of
our forecast area. Can not rule out southwestern storms making it
into our southwestern zones over the next few hours or additional
development across our northeast later this evening. There is
sufficient shear and instability for any of these to become
marginally severe. These initial storms are generally diurnally
driven and should begin to weaken after sunset.

Tonight...We see several forecast models generating thunderstorms
as we near dawn thanks to the approaching upper trough and strong
low level jet. However, there has been rather significant
inconsistency with where these thunderstorms will develop. Many of
the 12Z mesoscale models like the NAM and variations of the WRF
wanted to generate a large thunderstorm complex over our forecast
area as we near dawn and especially into Sunday morning. However,
the 18Z NAM totally backed off of this idea and is much drier for
our area Sunday morning although the synoptic features are still
similar. The ECMWF has been the most consistent and will generally
follow the ECMWF with this forecast. Therefore, may start to see
strong thunderstorm development to the west of our forecast area,
which could move into our western areas as we near dawn.

Sunday...As mentioned above we will generally be going with the
ECMWF which has been the most consistent. This is a day we
certainly need to watch out for strong to severe thunderstorms
across the area. We could even be seeing severe thunderstorms
during the morning hours, which is fairly rare, but is possible in
this case given the elevated instability, strong wind shear, and
timing of the upper level trough. Some models show an evolution
into an MCS/QLCS with bowing line segments resulting in the
possibility of severe winds and maybe even tornadoes. Large hail
and flash flooding are also a possibility and we may need a flash
flood watch across some of our southern counties, primarily
Kansas counties, but there is just too much uncertainty in where
things will develop to issue a flash flood watch at this point in
time.

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM CDT Sat Jun 23 2018

Sunday Night...
Thunderstorms should be exiting to our southeast
Sunday night, but we could still see a few storms in our eastern
areas during the evening hours.

Monday...There have been some questions regarding the speed at
which this trough tracks across the plains. Recent model runs
continue to move the upper system through faster and thus have the
sfc front well east of our forecast area by Monday afternoon.
However, we could still see some general thunderstorms from
afternoon heating with the 500mb low in close proximity despite
the westerly sfc winds well behind the front, but not expecting
big precipitation amounts and any storms would probably be rather
isolated.

Tuesday through Friday...As we head towards the middle and end of
the work week we expect upper level ridging to develop across the
eastern United States with an upper trough over the Rockies.
This should allow heat to gradually build back into the region.
There may continue to be a few chances at thunderstorms, but
most of the upper energy will be over the Rockies and overall we
will probably start to trend a little drier. Heat index values
could be back around 100 by later in the week across southern
zones.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 622 PM CDT Sat Jun 23 2018

Timing thunderstorm activity will be a challenge. There is a
chance that there could be some thunder in the morning hours, but
the better chance will be during the afternoon. There could be
some later in the afternoon, but will have to watch that for later
times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...JCB
Hazardous weather outlook, Jun 23, 10:32 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1132 AM CDT Sat Jun 23 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241645-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1132 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a slight chance that an isolated thunderstorm or two
could occur this afternoon or early evening...northeast of a
Greeley, to Central City, to York line. If storms can develop,
hail up to the size of quarters will be the main threat...but
damaging winds near 60 mph could also occur.

Scattered thunderstorms are possible after midnight tonight, but
more likely as we near dawn...mainly west of an Alma, Kearney,
Greeley line. If thunderstorms occur...they could be severe with
hail up to the size of golf balls and damaging winds near 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are likely on Sunday and may even favor
the morning and early afternoon hours. Some storms will be
severe with hail up to the size of tennis balls...damaging winds
near 70 mph...and a tornado or two possible. The greatest risk is
currently over north central Kansas. In addition...localized flash
flooding will be possible where thunderstorms persist.

There is a chance a few storms could linger into Monday into
Monday night...mainly over south central Nebraska. Although the
chance and coverage of storms will be considerably lower...an
isolated severe storm cannot be ruled out Monday afternoon and
evening.

There is also a slight chance for a couple of thunderstorms
Wednesday night through Thursday evening.

The Heat Index will rise to near 100 degrees over parts of the
area Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight and as we approach
dawn on Sunday. However...spotter activation will be most likely
during the day on Sunday. In addition, if any storms can form
this afternoon...please relay reports of hail or wind damage to
the National Weather Service in Hastings.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jun 23, 7:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
805 PM CDT SAT JUN 23 2018

NEZ048-063-064-240145-
Merrick NE-Hamilton NE-York NE-
805 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHERN
HAMILTON AND SOUTHWESTERN MERRICK COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, or 13 miles east of Grand Island, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora, Hampton, Chapman, Phillips, Bradshaw and Marquette.

LAT...LON 4082 9772 4089 9823 4107 9820 4107 9783
      4105 9783 4105 9766
TIME...MOT...LOC 0104Z 275DEG 15KT 4098 9813

Billings Wright

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
June 23, 7:20 PM CST
Where
Dawson County, 4.25 mi SSW of Lexington Arpt
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$175,000
Reported by
Law Enforcement
Coordinates
40.720, -99.787

Hail up to the size of golf balls occurred along Highway 283, roughly halfway between Lexington and Johnson Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769808.